translation agency

Being Alive
Interleukin-2 Side Effects: One Man's Experience

August 5, 1996
Being Alive 1996 Aug 5: 9

(I recently had a conversation about side effects with a friend who had participated in one of the Phase III studies of intravenous IL-2. In the course of this one year therapy, his CD4 count went from around 275 to asustained level of 725, a remarkable rise. Throughout the study he was on antiretroviral combination therapy, adding a protease inhibitor in March.) About a day and a half after starting the 24-hour infusions, you start feeling it. You start getting "flu-like symptoms"- fevers, headaches. You start feeling pretty unwell. This persists through the cycle of infusions. Toward the end of the cycle, you start building up fluids - your skin turns beet red, gets very blotchy. I would actually get very green around the gills, too. So my face gets green, my body gets red, it's really quite lovely. Then I would start getting a layer of fluids in my skin-this is called edema - and then I would tend to start to blow up. My leg would get swollen, as would my body, like with about 10 pounds of fluid.

Once you disconnect and stop the infusions, the first day is really bad, because the drug is still building in the system. Then 24 hours later you start losing your edema, two days later you're pretty much looking okay, but you still keep feeling pretty rotten for four or five days after that. Because of the swelling, you end up peeling - my skin just sort of flaked off.

One of the most difficult side effects for me was something you don't read or hear about: the depression brought on by the drug. It's just horrifying. You go into the experience healthy, then all of a sudden you start feeling miserable, you get this chemical depression that really makes you sad. Even though you know it's the drug that's making you depressed, I felt like I was suddenly put into the "sick world," no longer among the healthy. This depression would pass once the symptoms disappeared and my system cleared itself of the drug.

www.aegis.org